Quantcast

Subscribe to:
POZ magazine
E-newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join
Username:
Password:
Welcome, Guest. Please login or register.
April 18, 2014, 05:35:57 PM

Login with username, password and session length


Members
  • Total Members: 22214
  • Latest: chuff
Stats
  • Total Posts: 620272
  • Total Topics: 46731
  • Online Today: 254
  • Online Ever: 585
  • (January 07, 2014, 02:31:47 PM)
Users Online

Welcome


Welcome to the POZ/AIDSmeds Community Forums, a round-the-clock discussion area for people with HIV/AIDS, their friends/family/caregivers, and others concerned about HIV/AIDS.  Click on the links below to browse our various forums; scroll down for a glance at the most recent posts; or join in the conversation yourself by registering on the left side of this page.

Privacy Warning:  Please realize that these forums are open to all, and are fully searchable via Google and other search engines. If you are HIV positive and disclose this in our forums, then it is almost the same thing as telling the whole world (or at least the World Wide Web). If this concerns you, then do not use a username or avatar that are self-identifying in any way. We do not allow the deletion of anything you post in these forums, so think before you post.

  • The information shared in these forums, by moderators and members, is designed to complement, not replace, the relationship between an individual and his/her own physician.

  • All members of these forums are, by default, not considered to be licensed medical providers. If otherwise, users must clearly define themselves as such.

  • Forums members must behave at all times with respect and honesty. Posting guidelines, including time-out and banning policies, have been established by the moderators of these forums. Click here for “Am I Infected?” posting guidelines. Click here for posting guidelines pertaining to all other POZ/AIDSmeds community forums.

  • We ask all forums members to provide references for health/medical/scientific information they provide, when it is not a personal experience being discussed. Please provide hyperlinks with full URLs or full citations of published works not available via the Internet. Additionally, all forums members must post information which are true and correct to their knowledge.

  • Product advertisement—including links; banners; editorial content; and clinical trial, study or survey participation—is strictly prohibited by forums members unless permission has been secured from POZ.

To change forums navigation language settings, click here (members only), Register now

Para cambiar sus preferencias de los foros en español, haz clic aquí (sólo miembros), Regístrate ahora

Finished Reading This? You can collapse this or any other box on this page by clicking the symbol in each box.

Author Topic: Yellow Eyes - Quick Help  (Read 2361 times)

0 Members and 1 Guest are viewing this topic.

Offline anteater

  • member
  • Posts: 2
Yellow Eyes - Quick Help
« on: January 21, 2012, 09:40:28 AM »
Hey,

I noticed it this morning for the first time and I wanted a little advice from anyone else who is experiencing this side-effect. I've been HIV+ for just over three years now, after being infected by a cheating partner. It was pretty hard at first, dealing with that kind of betrayal and it affected my anxiety levels pretty badly.

I started treatment last tuesday, and so far I've been doing really well. I haven't suffered from nausea at all, no pains or aches, I don't feel like I've put on any weight or lost it, though I guess it's early to tell. However, my eyes have turned a little yellow surprisingly quick.
I'm currently taking a combination of Truvada/Reyataz/Ritonavir and my nurse (Who is now a good friend) said that this would be a possible side effect, and explained everything to me, so I was prepared for it.
She mentioned that I could change my medication if I wanted, however I'm aware a number of drugs are known to have possible mental side effects in the rise of anxiety, and I don't really want to do that.

My CD4/T-Cell has stayed around the 490/550 mark, and my VL has always been below 2000ish, so I know my infection is pretty weak and my immune system is pretty strong. I started medication because of my platelet levels dropping to 28, as the only way to heal that is to start taking medication.

I'm simply wondering, if there's anyone out there that is on the same medication, or is having a yellowing of the eye, and knows of simple ways to combat it? Considering it's the drug themselves causing it, as opposed to it being jaundice due to liver malfunction, are there things like eye drops, perhaps a type of food that helps clear it up a bit? I've had a couple of people look at me funny, so I know it's noticeable.

I've read a number of people's topics so I know this is particularly a serious issue as it's only visual, but I'm worried about the situation I'll be in if someone I haven't told about my status, asks why my eyes are so yellow. Because I can't lie, and say I have liver issues, because I'm not like that.

Apologies for the long post.

-Ad  :)
- Ad

Offline gerry69

  • Member
  • Posts: 23
Re: Yellow Eyes - Quick Help
« Reply #1 on: January 21, 2012, 02:49:44 PM »
Jaundice (yellowing of the eyes) is a relatively common side effect of treament with atazanavir (Reyataz/ATV). The rates are higher when it is used with ritonavir (Norvir) boosting.

Some patients seem to be at higher risk from the start--persons who have naturally high bilirubin levels (a condition called Gilbert's syndrome).

In perusing a number of studies and online posts it seems as they is no supplement or remedy that is known to mediate the risk. The one suggestion that seems to come up repeatedly is to stay well hydrated, since dehydration tends to increase (temporarily) bilirubin levels.

"Disturbing as jaundice may seem, researchers and clinicians have found no association between the hyperbilirubinemia that causes it in some people using these PIs and health problems or disease processes. In other words, so far in following patients taking these drugs in studies it has not been observed that the high blood level of bilirubin that may occur appear to pose a health threat. And the jaundice that a small percentage of indi-viduals may experience represents a cosmetic, rather than a health, issue. In fact, some practitioners may even suggest that spending a little time in the sun can help diminish the appearance of jaundice. However, if you should develop jaundice as a result of taking antiretroviral therapy, you should consult with your health care provider about what, if anything, you should do about it."

http://www.natap.org/2003/nov/111303_1.htm

Offline anteater

  • member
  • Posts: 2
Re: Yellow Eyes - Quick Help
« Reply #2 on: January 23, 2012, 06:41:37 AM »
Thank you Gerry!
- Ad

Offline newkrr

  • Member
  • Posts: 32
Re: Yellow Eyes - Quick Help
« Reply #3 on: January 26, 2012, 06:45:57 PM »
Hi Gary,

I take Reyataz and Norvir like you but with Kivexa.

I too have elevated Billiruben levels (around 66-77).

I thought it was really noticeable after about 4 days but it has calmed down. My eyes still have a yellow tinge but I don't think you would realise unless I pointed it out.

I hope your well and the drugs are not giving you any problems :-)

Offline geobee

  • Member
  • Posts: 237
Re: Yellow Eyes - Quick Help
« Reply #4 on: January 26, 2012, 06:54:16 PM »
I'm on the same combo -- been on it since I became poz, about 2 1/2 years now.  My eyes were also yellow at first, but it has since gotten less noticeable. 

I know this sounds goofy, but try drinking more water.  This has helped me.   When my eyes get that yellow color I drink more water and it goes down.  Of course, this could be coincidence and it might be resolving on its own.

The reference range on my bilirubin test is between .2 and 1.2.  After I started on the combo, mine went up to 3.6. It has slowly fallen until about 2.


Offline odyssey

  • Member
  • Posts: 763
  • One Crazy Mofo!
Re: Yellow Eyes - Quick Help
« Reply #5 on: February 05, 2012, 10:47:50 AM »
Anteater-

I'm on the same combo as you and I also had some yellowing of the eyes and skin when I first started. It went away fairly quickly though, so I wouldn't be too concerned! Give it a week or two and it probably will be all over with!

odyssey
01/09/09- diagnosed HIV+
01/16/09   CD4-425    22%     VL- 32415
11/09- started Truvada/Reyetaz/Norvir
03/10- stopped Truvada/Reyetaz/Norvir
10/18/11   CD4- 328   20%     VL- 84,000
10/25/11   CD4- 386   22%
10/28/11- start Truvada/Reyetaz/Norvir
3/8/12      CD4- 503   31%     VL 57

Offline newt

  • Member
  • Posts: 3,868
  • the one and original newt
Re: Yellow Eyes - Quick Help
« Reply #6 on: February 05, 2012, 01:33:07 PM »
Having done this combo,I agree water really does help. Just don't colour code your pee by a paint chart.

If your liver test shows your bilirubin is high long-term a switch is a good idea.

While not clinically important elevated bilirubin on Reyataz, I found being a bit yellow in me eyes kept me in/alarmed my optician. Since changing combo my eyes are white and I go out/exercise etc.

- matt
"The object is to be a well patient, not a good patient"

 


Terms of Membership for these forums
 

© 2014 Smart + Strong. All Rights Reserved.   terms of use and your privacy
Smart + Strong® is a registered trademark of CDM Publishing, LLC.